Alert archive / California / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jul 12, 2002, 2:51 PM PDT for El Dorado County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2002, 2:51 PM PDT (21:51 UTC)
- Expired
- Jul 12, 2002, 3:30 PM PDT
- In force
- 39 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County El Dorado County, CA
The radar
The Reno radar (KRGX), 120 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 3076 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
122 WUUS56 KSTO 122151 SVRSTO CAC017-122230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 249 PM PDT FRI JUL 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL EL DORADO COUNTY IN CALIFORNIA * VALID UNTIL 330 PM PDT * AT 238 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL EL DORADO COUNTY...OR ABOUT 7 MILES EAST OF KYBURZ...MOVING NORTHWEST AT 10 MPH. THIS STORM IS CAPABLE OF DAMAGING WINDS AND LARGE HAIL. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... HIGHWAY 50 LAT...LON 3886 12036 3869 12013 3880 12002 3901 12019 TARDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:05 PM PDT, 46 minutes earlier.
Area forecast discussion, Jul 12, 2:05 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 205 PM PDT FRI JUL 12 2002 VORT MAX SEEN ON WATER VAPOR LIFTING NORTH OF SAC...TAKING ASSOCIATED MID LEVEL CLOUDS AND MOST ACC WITH IT. ENOUGH DYNAMICS ACTED ON THE PRESENT ELEVATED STEEP MID LEVEL LAPSE RATES AND DEEP MOISTURE (ACC CLOUDS) TO PRODUCE SOME BIG RAIN DROPS OVER SAC THIS MORNING...30DBZ ON THE 88D RADAR. OTHER EASTERLY WAVES IN THE CLOCKWISE FLOW OF THE UPPER HIGH CENTERED OVER NEVADA ARE PRODUCING ELEVATED SHOWERS OVER THE EASTERN PACIFIC/NORTH COAST AT THIS HOUR. SURFACE BASED CONVECTION NOW FIRING UP ALONG THE SIERRA NEVADA CREST DUE TO STRONG HEATING AND CONVERGENCE ALONG THE CREST IN SRLY FLOW. IMPRESSIVE OVERSHOOTING TOPS SEEN OUT THE WINDOW. GOES CAPES NOW NEAR 1000 J/KG. PWS SHOWS TO BE AS HIGH AS 1.4-IN OVER CENTRAL CA. LAPS SURFACE BASED CAPE OF 800-1200 J/KG FROM SIERRA CREST INTO THE COASTAL RANGE AND SHASTA MOUNTAINS. SOME OF THESE CELLS COULD PACK A PUNCH WITH GUSTY WIND AND HEAVY RAIN...MABYE HAIL. STEERING FLOW IS NOW MOVE SELY THAN EASTERLY SO MUCH OF IT WILL BE CARRIED DUE NORTH. SPEAKING OF HEATING...DELTA BREEZE WE SAW YESTERDAY HAS DECREASED (FAIRFIELD 10-14KTS AND MARINE LAYER DOWN TO BELOW 1000 FT AFTER SHORT WAVE PASSAGE). THIS HAS BROUGHT TEMPS UP TO 100F QUICKLY AGAIN IN SAC DESPITE THE EXTENSIVE MORNING CLOUDINESS...DOES NOT TAKE MUCH TO MIX OUT SUCH A WARM AIRMASS. H85 TEMPS SUPPORT 105-110 IN THE VALLEY WITH NO MARINE INFLUENCE. ELSEWHERE TEMPS ARE SOARING INTO THE 100S IN THE FOOTHILLS AND WILL RISE QUICKLY AS BAND OF ACC CONTINUES TO LIFT OUT OF NORTHERN ZONES. LESS CLOUDS TONIGHT...SO COOLER TEMPS. AVN SHOWS ANOTHER VORT MAX LIFTING ALONG THE SIERNEV CREST SATURDAY AFTERNOON. EVEN WITH OUT THIS THE THREAT FOR MOIST CONVECTION CONTINUES NEAR THE CREST AS FLOW VEERS SLIGHTLY S-SW AND HIGH PW AIR REMAINS ALONG WITH STEEP LAPSE RATES LINGER. ELSEWHERE H85 TEMPS DROP ONLY ABOUT 1C SO MORE 100 DEG TEMPS. SOME MARINE AIR WILL STILL MODIFY THE DELTA. DELTA BREEZE RETURNS SATURDAY NIGHT AS A STRONGER SHORT WAVE SLAMS INTO THE PACNW. THIS PROVIDES SOME SYNOPTIC COOLING AS WELL BUT NOT ENOUGH TO KEEP REDDING FROM GOING OVER 100 AGAIN ON SUNDAY. SURFACE PRESSURE RISES IN THIS SYSTEMS WAKE WILL BATTLE THE DELTA BREEZE ON SUNDAY AND MAY BE ABLE TO SHUT IT OFF AS ACV-SFO GRADIENT INCREASES TO 4-5MB. THE MARINE AIR IN THE VALLEY SHOULD BE MIXED OUT LEADING TO MORE CENTURY MARK TEMPS...ESPECIALLY NORTHERN VALLEY...BUT ALSO POSSIBLE IN SAC AREA. ETA IS WARMER WITH H85 TEMPS WITH 27C WHILE THE AVN DISPLAYS 25C AT THE MOST. DRY SW FLOW PREVAILS MONDAY INTO WEDNESDAY WITH SOME SYNOPTIC COOLING AND STRONGER DELTA BREEZES. WEAK CYCLONIC FLOW/SHORT WAVES REMAIN TO OUR NORTH IN THE PACNW. WEAK UPPER LOW WILL DRIFT TOWARD THE CA COAST AND INLAND THURSDAY IF THE AVN (FORMERLY MRF) VERIFIES. AVN SUGGESTS A WARMING TREND FOR LATE IN THE WEEK...POSSIBLE BACK TO 100 TEMPS. OLD ECMWF IS SIMILAR WITH THIS UPPER LOW FEATURE THURSDAY. UKMET IS FURTHER SOUTH. BASICALLY THIS LEAVES US IN SEASONABLE WEATHER. AT THIS TIME WE WILL KEEP FORECAST DRY WITH MUCH UNCERTAINTY OF THE UPPER LOW TRACK AND MOISTURE INTERACTION. .STO...NONE. BLU UU 070/084 068/083 067 65310 RBL UU 072/105 070/103 067 65000 SAC UU 065/100 064/099 063 65000 TARDY
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:01 PM PDT | Severe Thunderstorm Warning | STO | Alpine | 29 min |
Nearby
Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.